Advanced Search
Article Contents
Article Contents

On periodic solutions in the Whitney's inverted pendulum problem

This research is partially supported by the Polish National Science Center under Grant No. 2014/14/A/ST1/00453.
Abstract Full Text(HTML) Figure(2) Related Papers Cited by
  • In the book "What is Mathematics?" Richard Courant and Herbert Robbins presented a solution of a Whitney's problem of an inverted pendulum on a railway carriage moving on a straight line. Since the appearance of the book in 1941 the solution was contested by several distinguished mathematicians. The first formal proof based on the idea of Courant and Robbins was published by Ivan Polekhin in 2014. Polekhin also proved a theorem on the existence of a periodic solution of the problem provided the movement of the carriage on the line is periodic. In the present paper we slightly improve the Polekhin's theorem by lowering the regularity class of the motion and we prove a theorem on the existence of a periodic solution if the carriage moves periodically on the plane.

    Mathematics Subject Classification: Primary: 34C25; Secondary: 37B55, 70G40, 70K40.


    \begin{equation} \\ \end{equation}
  • 加载中
  • Figure 1.   

    Figure 2.   

  • [1] V. I. Arnol'd, What is Mathematics?, (Russian), MCNMO, Moscow, 2002.
    [2] V. I. Arnol'd, Mathematical Understanding of Nature, (Russian), MCNMO, Moscow, 2009. English translation: V. I. Arnold, Mathematical Understanding of Nature, Amer. Math. Soc., Providence, R. I., 2014. doi: 10.1090/mbk/085.
    [3] B. E. Blank, Book review "What is Mathematics? An Elementary Approach to Ideas and Methods", Notices Amer. Math. Soc., 48 (2001), 1325-1329. 
    [4] S. V. Bolotin and V. V. Kozlov, Calculus of variations in the large, existence of trajectories in a domain with boundary, and Whitney's inverted pendulum problem,, Izv. Math., 79 (2015), 894-901.  doi: 10.4213/im8413.
    [5] A. Broman, A mechanical problem by H. Whitney, Nordisk Matematisk Tidskrift, 6 (1958), 78-82. 
    [6] A. CapiettoJ. Mawhin and F. Zanolin, Continuation theorems for periodic perturbations of autonomous systems, Trans. Amer. Math. Soc., 329 (1992), 41-72.  doi: 10.1090/S0002-9947-1992-1042285-7.
    [7] L. Consolini and M. Tosques, On the existence of small periodic solutions for 2-dimensional inverted pendulum on a cart, SIAM J. Appl. Math., 68 (2007), 486-502.  doi: 10.1137/070683404.
    [8] L. Consolini and M. Tosques, On the exact tracking of the spherical inverted pendulum via a homotopy method, Systems Control Lett., 58 (2009), 1-6.  doi: 10.1016/j.sysconle.2008.06.010.
    [9] L. Consolini and M. Tosques, A continuation theorem on periodic solutions of regular nonlinear systems and its application to the exact tracking problem for the inverted spherical pendulum,, Nonlinear Anal., 74 (2011), 9-26.  doi: 10.1016/j.na.2010.08.002.
    [10] R. Courant and  H. RobbinsWhat is Mathematics? An Elementary Approach to Ideas and Methods, Oxford University Press, 1941. 
    [11] R. Courant and H. Robbins, What is Mathematics? An Elementary Approach to Ideas and Methods, 2nd edition revised by Ⅰ. Stewart, Oxford University Press, 1996.
    [12] C. Davis, Christopher Zeeman Medal Award lecture, The London Math. Soc. Newsletter, 384 (2009), 33-34. 
    [13] K. Deimling, Nonlinear Functional Analysis, Springer-Verlag, Berlin, 1985. doi: 10.1007/978-3-662-00547-7.
    [14] A. Dold, Lectures on Algebraic Topology, 2nd edition, Springer-Verlag, Berlin, Heidelberg and New York, 1980.
    [15] R. E. Gaines and J. L. Mawhin, Coincidence Degree and Nonlinear Differential Equations, Lecture Notes in Math., 568, Springer-Verlag, Berlin, Heidelberg and New York, 1977.
    [16] L. Gillman, Review of "What is Mathematics?" by Richard Courant and Herbert Robbins, revised by Ian Stewart, Amer. Math. Monthly, 105 (1998), 485-488.  doi: 10.2307/3109832.
    [17] J. E. Littlewood, A Mathematician's Miscellany, Methuen & Co., London, 1953.
    [18] J. R. Newman (ed.), The World of Mathematics, Vol. Ⅳ., Allen & Unwin, London, 1960.
    [19] I. Polekhin, Examples of topological approach to the problem of inverted pendulum with moving pivot point, (Russian), Nelin. Dinam., 10 (2014), 465-472. 
    [20] I. Polekhin, Periodic and falling-free motion of an inverted spherical pendulum with a moving pivot point, preprint, arXiv: 1411.1585.
    [21] T. Poston, Au courant with differential equations, Manifold, 18 (1976), 6-9. 
    [22] R. Srzednicki, On rest points of dynamical systems, Fund. Math., 126 (1985), 69-81.  doi: 10.4064/fm-126-1-69-81.
    [23] R. Srzednicki, Periodic and constant solutions via topological principle of Ważewski, Univ. Iagel. Acta Math., 26 (1987), 183-190. 
    [24] R. Srzednicki, Periodic and bounded solutions in blocks for time-periodic nonautonomous ordinary differential equations, Nonlinear Anal., 22 (1994), 707-737.  doi: 10.1016/0362-546X(94)90223-2.
    [25] R. Srzednicki, Ważewski method and Conley index, in Handbook of Ordinary Differential Equations, Vol Ⅰ., (eds. A. Cañada, P. Drábek and A. Fonda), Elsevier/North Holland, Amsterdam, (2004), 591-684.
    [26] I. Stewart, Gem, Set and Math, Blackwell Ltd., London, 1989.
    [27] F. Zanolin, Bound sets, periodic solutions and flow-invariance for ordinary differential equations in $\mathbb R^n$: Some remarks, Rend. Ist. Mat. Univ. Trieste, 19 (1987), 76-92. 
    [28] O. Zubelevich, Bounded solutions to the system of second order ODEs and the Whitney pendulum, Appl. Math. (Warsaw), 42 (2015), 159-165.  doi: 10.4064/am42-2-3.
  • 加载中



Article Metrics

HTML views(847) PDF downloads(287) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint